Alert archive / South Dakota / Flash Flood Warnings in 2006
Flash Flood Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 20, 2006, 7:32 PM CDT for Potter County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2006, 7:32 PM CDT (00:32 UTC)
- Expired
- Aug 20, 2006, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Potter County, SD
The radar
The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:35 PM CDT | FLASH FLOOD | Gettysburg, SD | STREETS FLOODED THROUGHOUT CITY OF GETTYSBURG |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 210033 FFWABR SDC107-210100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 732 PM CDT SUN AUG 20 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 800 PM CDT * AT 728 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOLSTOY...LEBANON...HOVEN AND GETTYSBURG. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. LAT...LON 4491 10012 4491 9960 4525 9959 4525 10013 $$ PARKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:16 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 3:16 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 316 PM CDT SUN AUG 20 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT PRE FRONTAL TROUGH AXIS STRETCHES FROM CENTRAL ND INTO WESTERN SD. CU FIELD HAS DEVELOPED JUST AHEAD OF THE TROUGH ACROSS CENTRAL SD. EXPECTING ISO THUNDERSTORMS TO DEVELOP WITHIN NEXT COUPLE HOURS AS CAP CONTINUES TO WEAKEN...WITH POTENTIAL FOR A COUPLE TO BECOME SEVERE. ML CAPE VALUES APPROACHING 2000-2500 J/KG THIS AFTERNOON AS LAPSE RATES CONTINUE TO STEEPEN. PLUME OF LOWER 60S DEWPOINTS ALSO PRESENT ALONG MISSOURI RIVER VALLEY. ELEVATED ACTIVITY /NON SEVERE/ CONTINUES JUST NORTH OF THE BORDER INTO ND. THIS ACTIVITY WILL CONTINUE TO MOVE EAST ALONG SOUTHERN ND LATE THIS AFTERNOON AS A SEPARATE WEAK WAVE MOVES THROUGH. A FEW SHOWERS COULD CLIP NORTHERN PORTIONS OF THE FAR NORTHERN COUNTIES BUT LEFT POPS OUT FOR THIS EVENING AS MOST ACTIVITY WILL REMAIN IN ND. AS TROUGH MOVES EAST TONIGHT...ISO-SCT CONVECTION WILL BE POSSIBLE. MODELS HAVE BACKED OFF ON STRENGTH OF LOW LEVEL JET ACROSS THE EAST TONIGHT. SFC COLD FRONT MOVES THROUGH OVERNIGHT AND CONTINUES TO MOVE SOUTH TOWARDS SOUTHERN SD ON MONDAY. MODELS IN A LITTLE BETTER AGREEMENT WITH TIMING OF THE FRONT NOW. DID LEAVE SLIGHT CHANCE POPS IN FOR MONDAY AS FRONT MOVES SOUTH. FEEL THE SOUTHERN COUNTIES WILL HAVE THE BEST SHOT FOR ANYTHING. ANOTHER SYSTEM AFFECTS THE DAKOTAS BY MID WEEK AND THE GFS LOOKS A BIT TOO STRONG WITH THE SFC LOW AS IT TRACKS ACROSS SD. NEVERTHELESS...HAVE KEPT SLIGHT CHANCE POPS FOR THIS TIME. ONLY SIGNIFICANT CHANGE TO TEMPS WAS TO RAISE MAX TS FOR TUESDAY ACROSS THE EAST AS IT APPEARS AS IF A BIT MORE WARMING WILL TAKE PLACE THAN PREVIOUSLY THOUGHT. .LONG TERM...THURSDAY THROUGH SUNDAY THE EXTENDED PERIOD STARTS OFF WITH A COLD FRONT JUST EXITING THE EASTERN CWA...THEN A STATIONARY FRONT WILL BECOME SITUATED FROM WEST TO EAST ACROSS CENTRAL SOUTH DAKOTA THURSDAY EVENING...REMAINING THERE THROUGH THE DAY FRIDAY BEFORE GETTING PUSHED SOUTH FRIDAY NIGHT. AN UPPER LEVEL SHORTWAVE TROUGH WILL BE JUST EXITING THE REGION THURSDAY...THEN ANOTHER APPROACHES AND SLIDES ACROSS THE REGION LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. WILL KEEP A SMALL POP GOING WITH THE FRONTAL BOUNDARY IN THE AREA AND THE ASSOCIATED UPPER SUPPORT. THE REGION BECOMES SITUATED UNDER HIGH PRESSURE OVER THE WEEKEND WITH A LEE TROUGH DEVELOPING AND REMAINING WEST OF THE CWA. NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS RIGHT AROUND +20 ON THURSDAY...THEN COOLING INTO THE TEENS FRIDAY AND SATURDAY BEFORE REBOUNDING SLIGHTLY ON SUNDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TT/AP
Hazardous weather outlook, Aug 20, 5:32 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT SUN AUG 20 2006 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-211045- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 532 AM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AS A WEAK UPPER LEVEL DISTURBANCE PUSHES THROUGH THE AREA. AN ISOLATED SEVERE STORM IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. AT THIS TIME LARGE HAIL WOULD BE THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO MONDAY EVENING FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...AS A COLD FRONT DROP SOUTH THROUGH THE STATE. THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FOR THE REMAINDER OF THE WEEK FOR MUCH OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>035-045-048-211045- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- 532 AM CDT SUN AUG 20 2006 /432 AM MDT SUN AUG 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM EARLY THIS MORNING ACROSS NORTH CENTRAL SOUTH DAKOTA. OTHERWISE THERE IS A SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON INTO TONIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. AT THIS TIME THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT. GRASSLAND FIRE DANGER IS EXPECTED TO RISE INTO THE VERY HIGH CATEGORY THIS AFTERNOON...AS TEMPERATURES RISE TO AROUND 90 AND SOUTH WINDS PICK UP THIS AFTERNOON INTO THE 15 TO 25 MPH RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY INTO MONDAY EVENING FOR PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AS A COLD FRONT DROPS SOUTH THROUGH THE STATE. ALSO SCATTERED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH FRIDAY FOR MUCH OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
In the hours before
Local storm report, Aug 20, 5:30 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 S PIERRE 44.29N 100.32W
08/20/2006 E0.75 INCH STANLEY SD TRAINED SPOTTER
0517 PM HAIL 6 S PIERRE 44.29N 100.32W
08/20/2006 E0.88 INCH STANLEY SD TRAINED SPOTTER
&&
TDKLocal storm report, Aug 20, 6:19 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 7 S FORT PIERRE 44.26N 100.38W
08/20/2006 E1.75 INCH STANLEY SD TRAINED SPOTTER
&&
TMTLocal storm report, Aug 20, 6:32 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 15 S PIERRE 44.16N 100.32W
08/20/2006 M1.75 INCH LYMAN SD EMERGENCY MNGR
&&
JRSLocal storm report, Aug 20, 6:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 5 NW HECLA 45.93N 98.22W
08/20/2006 M1.50 INCH BROWN SD TRAINED SPOTTER
&&
JRSLocal storm report, Aug 20, 7:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 20 NW GETTYSBURG 45.21N 100.24W
08/20/2006 M1.00 INCH POTTER SD LAW ENFORCEMENT
0715 PM HAIL GETTYSBURG 45.01N 99.95W
08/20/2006 M0.75 INCH POTTER SD LAW ENFORCEMENT
&&
JRSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:21 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 54 min |
| Aug 20, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 26 min |
| Aug 20, 7:36 PM CDT | Flash Flood Warning | ABR | Potter | 2 hr |
| Aug 20, 7:40 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 39 min |
| Aug 20, 7:59 PM CDT | Flash Flood Warning | ABR | Edmunds | 3 hr |
| Aug 20, 10:40 PM CDT | High Wind Warning | ABR | Grant, Roberts | 2 hr |
Nearby
Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.